A recent spike in drug overdoses, some due to counterfeit pills, continued this week, leaving one 15-year-old on life support as of Thursday afternoon.
On Monday, Lake Havasu City police warned the community of an increase in overdoses and the discovery of “illegally manufactured counterfeit pills.” LHCPD officers have responded to at least half a dozen calls over the past few weeks involving unresponsive subjects who ingested a pill that wasn’t prescribed to them, according to the press release.
No deaths related to the counterfeit pills have been confirmed as of Thursday afternoon, Gray said, crediting the use of Narcan and performance of immediate lifesaving measures. The Mohave County Medical Examiner’s Office also confirmed that no overdose deaths have been reported as of Thursday afternoon.
After the notice was published, police have responded to two more overdoses, both on Monday evening.
In one case, a 15-year-old child was found unresponsive at a motel in the 2100 block of Birch Square. Counterfeit pills were found at the scene, and Narcan — Naloxone nasal spray — was administered. According to Sgt. Tom Gray, the juvenile is currently on life support.
After the incident occurred Monday evening, another overdose was reported. Narcan was also administered to an adult female, who is expected to make a full recovery, Gray said. It is unknown if counterfeit pills were involved.
In the past 30 days, 13 criminal arrests or citations have been made in the 2100 block of Birch Square, according to police records. Seven of those have happened since Sunday, including arrests or citations made for possession of dangerous drugs and transportation of narcotics. Three suspects were arrested within the last 30 days for possession of narcotics. One was arrested Wednesday for transportation of narcotics. Three assaults have also been reported at the location within the past month.
After being treated, multiple overdose subjects admitted to ingesting pills from an unknown source, police said. In some cases, counterfeit Xanax or Percocet pills were found near the overdose scene. These pills, while they might look legitimate, can be laced with other dangerous substances, such as fentanyl — a powerful opioid that can be fatal in small doses.
No overdose incidents have been reported at any Havasu schools, according to Gray. The district also sent LHCPD’s press release to all families and on their website. Aggie Wolter, Lake Havasu Unified School District director of special services, said district and high school administrators are working closely with school resource officers to address the issue.
An investigation into the source of the pills is ongoing, and Gray said this is a statewide trend.